Beware of cold and flu remedies if you have AFIB

I had AFIB for several months and finally got back into sinus rhythm with the help of Flecainide....ok for nearly a year now.

I picked up a bad cold last week and took Boots Ultra Cold and Flu relief (same ingredients as Lemsip etc). After 5 sachets over a couple of days I woke up in the morning back in AFIB!

I checked the ingredients and I'm pretty sure the decongestant Phenylephrine hydrochloride was responsible for this as checking the possible side effects it says it could cause tachycardia or irregular heartbeat. The warnings in the packet say 'rare side effect could be a faster or slower heartbeat'.

A few days after stopping this med I was back in sinus rhythm....just a warning about these everyday meds if you like me have suffered cardiac arrythmias.

2 Replies

oldestnewest
  • Sorry to hear this happened to you - it's always a good idea to check with a pharmacist before you take anything new (even if it's on the shelf/over the counter) if you have a heart condition. Thanks for the reminder! Chris

  • Yes thank you, good to be reminded more so this time of year 😊

You may also like...